Alert archive / Ohio / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 41, NWS Cleveland, OH

May 31, 2010Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2010, 12:40 PM EDT for Seneca County, Ohio. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2010, 12:40 PM EDT (16:40 UTC)
Expired
May 31, 2010, 12:53 PM EDT
In force
13 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Seneca County, OH

The radar

The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:48 PM EDTHAIL 1.25Tiffin, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS51 KCLE 311640
SVRCLE
OHC147-311730-
/O.NEW.KCLE.SV.W.0041.100531T1640Z-100531T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1240 PM EDT MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SENECA COUNTY IN NORTHWEST OHIO

* UNTIL 130 PM EDT

* AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  TIFFIN...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE.
  TIFFIN
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4126 8315 4125 8314 4125 8284 4121 8283
      4099 8310 4099 8313 4109 8330
TIME...MOT...LOC 1639Z 218DEG 15KT 4111 8312

$$

KING
1 follow-up statement
010 
WWUS51 KCLE 311653
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1253 PM EDT MON MAY 31 2010

OHC147-311703-
/O.CAN.KCLE.SV.W.0041.000000T0000Z-100531T1730Z/
SENECA OH-
1253 PM EDT MON MAY 31 2010

...THE SEVERE THUNDERSTORM WARNING FOR SENECA COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4126 8315 4125 8314 4125 8284 4121 8283
      4099 8310 4099 8313 4109 8330
TIME...MOT...LOC 1653Z 218DEG 15KT 4116 8307

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:43 AM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 31, 7:43 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
743 AM EDT MON MAY 31 2010

.SYNOPSIS...
HIGH PRESSURE WILL MOVE AWAY FROM THE REGION AS A COLD FRONT
APPROACHES THE AREA TODAY. THE COLD FRONT WILL PUSH THROUGH THE
AREA TONIGHT. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST
TUESDAY AND MOVE OVER THE AREA TUESDAY NIGHT. THE HIGH PRESSURE
WILL MOVE EAST AS ANOTHER LOW PRESSURE AND COLD FRONT MOVES
TOWARD THE AREA WEDNESDAY AND THURSDAY. THE COLD FRONT IS
EXPECTED TO PUSH THROUGH THE REGION THURSDAY NIGHT. WITH HIGH
PRESSURE BUILDING BACK IN FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOCUS FOR TODAY WILL BE INCREASING MOISTURE AND INSTABILITY OVER
THE AREA AHEAD OF A COLD FRONT LOCATED STILL WEST OF CHICAGO THIS
MORNING. WHILE SKIES WILL BE PARTLY TO MOSTLY SUNNY AT DAYBREAK
THIS MORNING...THIS WILL HELP IN QUICKLY RISING TEMPS INTO THE
80S. AS A RESULT CONVECTIVE TEMPS WILL BE REACHED RATHER EASILY
AND THEREFORE INSTABILITY WILL INCREASE WITH LI/S DROPPING TO
AROUND -2 TO -4 WITH CAPE VALUES AROUND 1500 J/KG. WENT WITH
LIKELY TO CATEGORICAL POPS ACROSS MUCH OF THE AREA GOING INTO THE
AFTERNOON WITH SHOWERS AND THUNDERSTORMS DEVELOPING. LOOKING AT
SATELLITE THIS MORNING...THE ONE THING THAT IS CONCERNING IS A
COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING NORTH OVER THE OHIO
VALLEY. WHILE DISSIPATING...MID TO HIGH LEVEL CLOUDS MAY GET INTO
SOUTHERN PORTIONS OF THE FORECAST AREA LATER THIS MORNING.
WHILE THIS MAY NOT BE ENOUGH TO KEEP TEMPS CONSIDERABLY LOWER...IT
MAY HAVE AN INFLUENCE ON CONVECTIVE INITIATION GOING TOWARDS
MIDDAY. THIS TREND WILL HAVE TO BE MONITORED CLOSELY TO GAGE IT/S
IMPACT ON EXPECTED AFTERNOON CONVECTION.

WHILE SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE NOT LIKELY TO
BE WIDESPREAD SEVERE...DEPENDING ON INTENSITY WILL HAVE TO WATCH
FOR POSSIBLE PONDING OF WATER OR LOCAL FLOODING ISSUES. WITH
LITTLE DRIVE ALOFT STORM MOTIONS ARE EXPECTED TO RANGE ONLY AROUND
10 TO 15 KNOTS.

GOING INTO LATER THIS AFTERNOON AND EVENING...COLD FRONT
APPROACHING FROM THE WEST WILL BEGIN MOVING INTO WESTERN ZONES.
CONTINUED WITH HIGH POPS THROUGH THE EVENING AND INTO TONIGHT WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS ALONG THE FRONT PROGRESSING
ACROSS THE AREA.

AS FOR TEMPS WENT ONLY SLIGHTLY COOLER ACROSS SOUTHERN AREAS WITH
POTENTIAL CLOUDS MOVING UP FROM THE SOUTH WITH LOWER 80S.
ELSEWHERE MID TO UPPER 80S LOOKS GOOD. HOWEVER...DID TREND MAX
TEMPS IN GRIDS TO REFLECT MIDDAY TO EARLY AFTERNOON HIGHS PRIOR TO
SHOWERS AND THUNDERSTORMS WITH A SLIGHT DROP TOWARD EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
COLD FRONT PUSHES THROUGH THE AREA TONIGHT WITH ADDITIONAL SHOWERS
AND THUNDERSTORMS. KEPT TEMPS ON MILD SIDE OF GUIDANCE VALUES.
EVEN LINGERED POPS INTO TUESDAY MORNING ACROSS THE WEST WITH
CHANCE PERSISTING INTO THE AFTERNOON FOR EASTERN AREAS. WITH THAT
EXPECTING TEMPS TO BE SLIGHTLY WARMER WITH SOME CLEARING OVER
WESTERN AREAS.

HIGH PRESSURE BUILDS INTO THE AREA TUESDAY NIGHT THEN SLIDES OFF
TO THE EAST WEDNESDAY WITH SOUTHERLY FLOW QUICKLY RETURNING TO THE
AREA. HIGH PRESSURE OVERHEAD TUESDAY NIGHT MAY ALLOW FOR SOME
RADIATING AND TEMPS DROPPING BACK TO UPPER 50S TO AROUND 60. WITH
SOUTHERLY FLOW AND MOISTURE INCREASING ON WEDNESDAY INTRODUCED
POPS BACK INTO MUCH OF THE AREA. GOING INTO WEDNESDAY NIGHT AND
THURSDAY GFS AND ECMWF CONTINUE TO HAVE ISSUES RESOLVING TIMING
AND SPEED OF FRONTAL PASSING. GFS STILL FASTER PUSHING FRONT
THROUGH THURSDAY WHILE ECMWF KEEPS THE AREA AHEAD OF THE FRONT AND
SOUTHERLY FLOW THROUGH THE DAY. PREVIOUS FORECASTS LEANED TOWARDS
MUCH WARMER ECMWF SOLUTION AND KEEPING POPS AROUND THE AREA
INTO FRIDAY...AND CONTINUED WITH THIS SOLUTION FOR NOW.

TEMPS CLOSE TO GUIDANCE VALUES EXCEPT TRENDED WARMER THAN MOS
VALUES ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
MAIN JET STREAM WILL BE ACROSS THE NORTHERN TIER OF THE US. THIS
SHOULD CONTINUE A PROGRESSIVE WEATHER PATTERN WITH A CHANCE OF
THUNDERSTORMS WITH EACH WAVE THAT PASSES OVER THE REGION ABOUT EVERY
18 TO 30 HOURS. ECMWF IS STRONGER AND FURTHER NORTH WITH A STORM
SYSTEM OVER THE WEEKEND.

LOOKS LIKE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE EAST OF THE
AREA BY FRIDAY AFTERNOON/EVENING. NEXT ROUND OF THUNDERSTORMS MAY BE
MOVING INTO THE REGION BY SATURDAY AFTERNOON AND CONTINUE INTO
SATURDAY NIGHT. BY SUNDAY AFTERNOON THE SHOWERS/THUNDERSTORMS MAY
ONCE AGAIN BE SLIDING EAST OF THE AREA. STILL ENOUGH UNCERTAINTY TO
NOT GO ANY HIGHER THAN CHANCE POPS WITH THESE STORM SYSTEMS.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN NEAR TO SLIGHTLY ABOVE
SEASONAL AVERAGES.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
THE WORST OF THE FOG/HAZE IS LIKELY OCCURRING NOW AND SHOULD
IMPROVE ABOVE 5SM BY 14Z.

CONVECTION CONTINUES TO FIRE ALONG AN OUTFLOW BOUNDARY THAT IS
MOVING NORTHWARD FROM LAST NIGHT THUNDERSTORMS ACROSS SOUTHERN
OHIO. CURRENT MOVEMENT WOULD BRING THESE THUNDERSTORMS INTO THE
KMFD/KFDY AREA AROUND 15Z. AS CONVECTIVE TEMPERATURES ARE REACHED
ACROSS THE AREA THERE SHOULD BE SOME DEVELOPMENT JUST ABOUT
ANYWHERE. AFTER THIS OCCURS EXPECT THEM TO CONTINUE TO FIRE ON
OUTFLOW BOUNDARIES SINCE PLENTY OF DEEP MOISTURE WILL PERSIST OVER
THE REGION. ANY LOCATION THAT GETS THESE SLOW MOVING THUNDERSTORMS
WILL SEE IFR CONDITIONS WITH HEAVY RAINFALL.

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING WITH A BETTER
FOCUS FOR THE SHOWERS AND THUNDERSTORMS. IFR CONDITIONS WILL
CONTINUE TO BE AN ISSUE WITH THE HEAVIEST SHOWERS. CEILINGS WILL
DROP TO MVFR LEVELS FOR A FEW HOURS IN THE WAKE OF THE FRONT.

.OUTLOOK...
NON VFR CONDITIONS EARLY TUESDAY IN SHOWERS/THUNDERSTORMS...THEN
AGAIN LATE WEDNESDAY NIGHT INTO THURSDAY.

&&

.MARINE...
LOW PRESSURE JUST NORTH OF LAKE SUPERIOR THIS MORNING WILL MOVE EAST
TO QUEBEC BY THIS EVENING. A COLD FRONT EXTENDING SOUTH FROM THE LOW
WILL CROSS THE LAKE TONIGHT. HIGH PRESSURE WILL BUILD ACROSS THE
LAKE TUESDAY. WEDNESDAY A COLD FRONT WILL APPROACH THE LAKE FROM THE
NORTHWEST AND STALL NORTH OF THE LAKE AS LOW PRESSURE MOVES TOWARD
THE AREA FROM THE MIDWEST. THURSDAY THE LOW WILL MOVE ACROSS THE
LAKE DRAGGING A COLD FRONT OVER THE LAKE THURSDAY NIGHT. BY FRIDAY
AFTERNOON HIGH PRESSURE SHOULD RETURN FROM THE WEST.

NORTHWEST TO WEST WINDS IN THE WAKE OF THE FRONT TONIGHT SHOULD
INCREASE TO 2 TO 3 FEET FOR AT LEAST A BRIEF PERIOD OF TIME. EXPECT
WAVES TO AGAIN INCREASE IN THE WAKE OF THE FRONT THURSDAY NIGHT.
WAVES THURSDAY NIGHT MAY ACTUALLY REACH 2 TO 4 FEET FOR A FEW HOURS.
STILL ENOUGH UNCERTAINTY IN THE TRACK OF THE SURFACE LOW SO DID NOT
GO HIGHER THAN 1 TO 3 IN THE FORECAST AT THIS TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, May 31, 4:36 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
436 AM EDT MON MAY 31 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-010845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
436 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
LATER THIS MORNING AND THROUGH THE AFTERNOON AND EVENING HOURS.
AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON IS
POSSIBLE...HOWEVER THE MORE WIDESPREAD THREAT FROM SHOWERS AND
THUNDERSTORMS WILL BE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:23 PM EDTAreal Flood AdvisoryCLEPortage, Stark, Summit3 hr
May 31, 12:56 PM EDTAreal Flood AdvisoryCLECuyahoga3 hr
May 31, 12:59 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood46 min
May 31, 1:11 PM EDTSevere Thunderstorm WarningCLEGeauga34 min
May 31, 1:13 PM EDTSpecial Marine WarningCLE92 min
May 31, 1:16 PM EDTFlash Flood WarningCLECuyahoga, Geauga, Lake3 hr
May 31, 1:40 PM EDTSpecial Marine WarningCLE2 hr
May 31, 2:04 PM EDTSevere Thunderstorm WarningCLEAshtabula43 min
May 31, 2:12 PM EDTFlash Flood WarningCLEAshtabula6 hr
May 31, 3:08 PM EDTFlash Flood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more14 hr
May 31, 3:16 PM EDTSevere Thunderstorm WarningCLEHancock, Sandusky, Seneca, Wood59 min
May 31, 3:54 PM EDTFlash Flood WarningCLECrawford, Marion, Seneca, Wyandot6 hr
May 31, 4:41 PM EDTFlash Flood WarningCLEErie, Ottawa, Sandusky5 hr
May 31, 4:44 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Wyandot61 min
May 31, 5:55 PM EDTFlash Flood WarningCLEHuron4 hr
May 31, 6:47 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain6 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.